Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 70, NWS Pueblo, CO

November 22, 20224 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Nov 22, 2022, 2:38 PM MST for 4 counties in Colorado. It took effect at Nov 23, 2022, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2022, 2:38 PM MST (21:38 UTC)
In effect from
Nov 23, 2022, 11:00 AM MST
Expired
Nov 23, 2022, 6:00 PM MST
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS85 KPUB 222138
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
238 PM MST Tue Nov 22 2022

...A Red Flag Warning is in effect for portions of the area from 
11 AM through 6 PM Wednesday...

COZ222-228-229-231345-
/O.NEW.KPUB.FW.W.0070.221123T1800Z-221124T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
238 PM MST Tue Nov 22 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222, 228, AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 6 PM MST Wednesday.

* Affected Area...Fire Weather Zones 222, 228 and 229.

* Winds...West to northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
995 
WWUS85 KPUB 231059
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
359 AM MST Wed Nov 23 2022

...A Red Flag Warning is in effect for portions of the area from
11 AM through 6 PM Wednesday...

COZ230-240100-
/O.EXA.KPUB.FW.W.0070.221123T1800Z-221124T0100Z/
Western Las Animas County Including Trinidad and Thatcher-
359 AM MST Wed Nov 23 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 11 AM this morning to 6 PM MST this evening.

* Affected Area...Fire Weather Zone 230.

* Winds...Northwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Temperatures...In the lower 50s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ222-228-229-240100-
/O.CON.KPUB.FW.W.0070.221123T1800Z-221124T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
359 AM MST Wed Nov 23 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 222, 228, AND 229...

* Affected Area...Fire Weather Zones 222, 228 and 229.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
788 
WWUS85 KPUB 232139
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
239 PM MST Wed Nov 23 2022

...A Red Flag Warning is in effect for portions of the area until  
   6 PM Wednesday...

COZ222-228>230-240100-
/O.CON.KPUB.FW.W.0070.000000T0000Z-221124T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
239 PM MST Wed Nov 23 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222, 228, AND 229...

* Affected Area...Fire Weather Zones 222, 228, 229 and 230.

* Winds...West to Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
707 
WWUS85 KPUB 240053
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
553 PM MST Wed Nov 23 2022

...Red Flag Warning will expire at 6 PM this evening...

COZ222-228>230-240200-
/O.EXP.KPUB.FW.W.0070.000000T0000Z-221124T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
553 PM MST Wed Nov 23 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR FIRE
WEATHER ZONES 222, 228, 229, AND 230...

Winds will weaken and humidity values will increase overnight,
bringing an end to Red Flag conditions.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Nov 22, 11:00 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 22, 11:00 AM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1100 AM MST Tue Nov 22 2022

.SHORT TERM...(Today and tonight)
Issued at 341 AM MST Tue Nov 22 2022

Key Messages:

1. Today will continue to be quiet!

2. High temperatures will hover close to seasonal norms.

Today...

The area is being influenced by a huge ridge of high pressure over
the desert southwest, which is slowly sliding to the east.  This is
bringing westerly winds aloft, and the resulting downslope into the
I-25 corridor will have high temperatures around seasonal levels.  A
small wave will come through and bring scattered high clouds to the
region. Winds throughout the area will be mostly light.

High temperatures will be in the 50s along the I-25 Corridor
eastward, and in the 30s and 40s in the Mountains and Mountain
Valleys.

Tonight...

High clouds will be few to scattered throughout the area, allowing
radiational cooling.  This will bring the overnight low temperatures
into the 10s and 20s along the I-25 Corridor eastward, the 10s in
the Mountains and, due to sinking cold air, the San Luis Valley will
be in the single digits with Alamosa hovering close to zero.

No precipitation is expected in the short term.
-Riser

.LONG TERM...(Wednesday through Monday)
Issued at 341 AM MST Tue Nov 22 2022

Key Messages:

1) Increasing snow showers for the mountains starting late Wednesday
and through Wednesday night.

2) Light snow showers Thursday for areas along and around the Palmer
Divide and Raton Mesa regions.

3) Quieter and warmer weather Friday and onward into next week.

Wednesday... An uptick in active weather is expected to start off
the long term period. During the midweek time, a trough is expected
to start digging toward the Colorado region late in the day. As this
trough starts pushing over the area, winds aloft and synoptic ascent
will increase in response. These strong winds will also induce
stronger orographic forcing over the mountains, but especially over
the central mountains where winds will have a more perpendicular
component to them. Along with the increase in winds, a modest
increase in moisture is expected with the system. Given the
synoptic and orographic forcing, along with better moisture,
scattered pockets of snow are expected along the mountains late
Wednesday evening and night. Elsewhere during the day though, dry
conditions are anticipated. At the surface, as the trough begins
trekking over the region, a cold front will be pushed southward late
in the day as well. This front will transition winds to become
more northerly and usher in colder air.

Thursday... Active weather continues for the holiday, which could
have impacts on travel. Deterministic and ensemble model guidance
are in strong agreement, leading to better confidence in the
forecast and possible impacts, that the trough from Wednesday will
continue to dig and even close some as it passes over Colorado
during the day. As the trough does continue to push over the region,
synoptic ascent will still be ongoing. Modest Pacific moisture will
also still be present as the system passes over. At the surface,
northerly winds around 20-30 mph will induce persistent surface
upslope winds along the Palmer Divide and Raton Mesa regions. Given
the synoptic and surface forcing, along with modest moisture still
in place, light snow is likely along the aforementioned areas,
especially late Thursday morning and Thursday afternoon. This snow
could cause slushy accumulations and slick roads throughout the day
Thursday. Later in the day, the trough axis is expected to push
across southern Colorado and subsidence to increase behind the
system. This will start to decrease any precipitation from northwest
to southeast during the later part of the day. Looking at
temperatures, thanks to the cold front, a cooler day is anticipated
for southern Colorado. Most areas will be around 5-10°F below
average.

Friday - Monday... Heading into the weekend and start of next week,
a quieter weather pattern is expected. Ensemble model guidance
remains in relative good agreement about flow becoming more ridge
like for a short period and then more zonal behind the mid week
system. This flow pattern would keep precipitation chances low
across the region, though if precipitation did occur, it would be
along the Continental Divide mountains. There are signals that
troughing will start to develop again at the end of Monday that
could start to bring more active weather, so trend with this will
need to be monitored closely. As for temperatures, a gradual
warmup to above average temperatures is expected for much of the
southern Colorado region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1054 AM MST Tue Nov 22 2022

VFR conditions with generally light diurnal winds expected at COS,
PUB and ALS over the next 24 hours, save for the tail end of this
taf period, when could see breezy west to northwest winds of 10-15
kts developing at COS and PUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RISER
LONG TERM...SIMCOE
AVIATION...MW
Hazardous weather outlook, Nov 22, 4:07 AM MST, 10 hours 31 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
407 AM MST Tue Nov 22 2022

COZ058>089-093>099-231115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
407 AM MST Tue Nov 22 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow is likely late Wednesday and Wednesday night over and
near the mountains, particularly the central and eastern mountains.
Any accumulations are expected to be an inch or less.

More light snow showers are possible Thursday for areas along and
around the Palmer Divide and Raton Mesa regions. These snow
showers could cause slushy accumulations and slick roads during
the day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RISER/SIMCOE

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.